Overdoses linked to counterfeit opioid pills

  • DuPage County Coroner Richard Jorgensen

    DuPage County Coroner Richard Jorgensen

 
Daily Herald report
Updated 10/3/2020 2:27 PM

Illinois has issued a warning about overdoses linked to counterfeit opioid pills bought on the street, DuPage County health authorities said Saturday.

The state alerted area health departments to multiple overdoses, including two deaths, over the past week.

                                                                                                                                                                                                                       
 

Officials did not specify where the overdoses occurred, but the cases involved young people, between the ages of 19 and 23 years old, who referred to the counterfeit pills as "M30," "Percocet," or oxycodone. Additional cases are under investigation.

"We continue to see an increase in fatal drug overdoses and suicides in our most vulnerable residents. Adding to our concerns is this new alert regarding counterfeit pills causing severe symptoms and loss of life in very young people," DuPage County Coroner Richard Jorgensen said in a statement. "I encourage individuals to connect with friends and family who are struggling and help connect them to the various local resources available. It could help save their lives."

The warning comes as the DuPage Narcan Program reports a sharp increase in the use of Narcan, an opiate overdose reversal medication, in the 19- to 23-year-old age group during September. As part of the program, first responders learn how to administer the revival drug to stop overdoses.

The Illinois Poison Control Center also recently notified the county health department of a probable near-overdose. In that case, a young person who overdosed was revived by a family member using Narcan.

"It's important to realize that we all possess the power to help save lives. If a loved one has overdosed, or even a complete stranger, knowing how to respond could mean the difference between life and death," Health Department Executive Director Karen Ayala said in a statement. "If someone has overdosed on opioids, call 9-1-1 and, if available, administer Narcan."

0 Comments
                                                                                                                                                                                                                       
 
Article Comments ()
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.